Alert archive / California / Wind Advisories in 2018

Wind Advisory 1, NWS Hanford, CA

January 8, 2018

NWS Hanford, CA issued this wind advisory at Jan 8, 2018, 10:16 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2018, 10:16 PM PST (06:16 UTC)
Expired
Jan 9, 2018, 7:00 AM PST
In force
9 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

338 
WWUS76 KHNX 090616
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1016 PM PST Mon Jan 8 2018

CAZ091-092-095-091500-
/O.CAN.KHNX.HW.W.0001.000000T0000Z-180109T1500Z/
/O.NEW.KHNX.WI.Y.0001.180109T0616Z-180109T1500Z/
Southwestern San Joaquin Valley-Southeastern San Joaquin Valley-
Kern County Mountains-
1016 PM PST Mon Jan 8 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM PST TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Hanford has issued a Wind
Advisory, which is in effect until 7 AM PST Tuesday. The High
Wind Warning has been cancelled.

* WINDS...Southeast 25 to 35 mph with gusts to 55 mph through the
  Grapevine.

* TIMING...The strongest winds are expected late this evening and
  are expected to diminish by early morning.

* LOCATIONS affected include the south end of the San Joaquin 
  Valley along I-5 through the Grapevine.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ089-090-090730-
/O.CAN.KHNX.HW.W.0001.000000T0000Z-180109T1200Z/
West Central San Joaquin Valley-East Central San Joaquin Valley-
1016 PM PST Mon Jan 8 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Hanford has cancelled the High
Wind Warning.

Localized gusty winds remain possible through later tonight but 
are expected to remain below warning criteria.

$$

BSO
1 follow-up statement
001 
WWUS76 KHNX 091444
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
644 AM PST Tue Jan 9 2018

CAZ091-092-095-091545-
/O.EXP.KHNX.WI.Y.0001.000000T0000Z-180109T1500Z/
Southwestern San Joaquin Valley-Southeastern San Joaquin Valley-
Kern County Mountains-
644 AM PST Tue Jan 9 2018

...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING...

The strong cold front has moved through and winds have weaken
below advisory criteria. Some gusty winds up to around 50 mph are
possible for the next a hour or so as windy conditions continue 
to diminish. 

$$

jdb

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 3:00 PM PST, 7 hours 16 minutes earlier.

Area forecast discussion, Jan 8, 3:00 PM PST, 7 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
300 PM PST Mon Jan 8 2018

.SYNOPSIS...
A strong Pacific storm system will move into the area today
through Tuesday night bringing rain, snow and locally windy
conditions. High pressure will then rebuild over the region
beginning Wednesday for a return to dry weather.

&&

.DISCUSSION...
Stormy conditions continue across Central California as a upper
level low moving closer to shore with an associated cold front now
about 350 miles west of the Monterey Bay area. As the storm
approaches the West Coast, winds have been increasing as speeds
reach 20 to 30 mph. Areas around the Grapevine have reached speeds
of above 50 mph. Before the center of the storm moves closer to
shore around Tuesday morning the district will remain in the warm
sector today with mostly rain accumulating below the 7000 to 8000
foot level. In addition, the extensive cloud cover over the
district today has kept the atmosphere stable as the current
convective area remains offshore. However, even with the stable
air-mass, a subtropical moisture tap has allow the region to
receive from a tenth to a third of an inch across the valley floor
and from a half to almost an inch of precipitation across the
mountains in the last 24 hours. While models show the moisture be
tapered-off in the next 24 hours, satellite imagery show moisture
from an area near Hawaii still streaming toward Central
California. Therefore, will expect moderate to heavy precipitation
possible through Tuesday.

Models showing higher confidence in dropping the upper low toward
Southern California on Tuesday. The current trajectory has the
center of the low moving onshore near San Luis Obispo/Santa
Barbara Counties by midday Tuesday model instability increase
during the next 24 hours. While the potential for thunderstorms
will be greatest over Southern California, Central California
could be affected due to the trajectory of the upper low.
Therefore, will keep a mention of convective activity over Central
California on Tuesday from midday to early evening. At about this
time, models place the bulk of Tuesday's precipitation during the
convective event. Therefore, while the valley accumulation will
be spotty, additional orographic support will enhance mountain
precipitation accumulation. This extra support will allow the
Winter Storm Warning and potential Flash Flood Watch to remain in
effect for the higher terrain of the Sierra Nevada. In addition to
the possible convective lift, precip-water values from Vandenberg
and San Diego are currently at their max values climo-wise.
Therefore, the atmosphere is very moist with a potential for heavy
precipitation through at least Tuesday night.

By Wednesday morning and beyond, the upper level disturbance
pushes toward the Four Corners area with a strong northwesterly
flow in its wake. Therefore, while precipitation is expected to
diminish on Wednesday, strong surface winds from the Northwest
will provide good mixing and the prevention of valley fog. Yet, by
Wednesday afternoon, models place the next ridge axis just off the
West Coast which may exist over the region until the end of the
week. While models do show a disturbance riding over the ridge
pattern, will not expect that disturbance to affect the Central
California Interior. In addition, the weekend will see the ridge
rebound for a continuation of the dry pattern that may extend into
next Monday. Again, while Wednesday morning may not have the
potential for dense fog, the morning afterward will have a good
chance of very low visibility values.

&&

.AVIATION...
San Joaquin Valley...Precipitation overspreading the area with
local MVFR ceilings in the San Joaquin Valley and adjacent
foothills, wind gusts 35 kts along the Diablo Mountains and passes.

Sierra Nevada and Tehachapi Mountains...Areas of mountain
obscurations developing with high winds probable 35+ kts after 02z
Tuesday.

Kern County Desert...VFR conditions through 02Z Tuesday, rain
overspreading the area thereafter with local MVFR ceilings.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch through late tonight CAZ092>094-096-097.

Winter Storm Warning from 10 PM this evening to 10 PM PST
Tuesday CAZ096-097.

High Wind Warning until 7 AM PST Tuesday CAZ091-092-095.

High Wind Warning until 4 AM PST Tuesday CAZ089-090.

&&

public/synopsis...Molina
avn/fw...Andersen

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 7:02 AM PSTAreal Flood AdvisoryHNXFresno, Kern, Kings3 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.